Alert archive / Nevada / High Wind Warnings in 2023
High Wind Warning 1, NWS Reno, NV
NWS Reno, NV issued this high wind warning at Feb 19, 2023, 2:10 PM PST for Lyon County, Mineral County, Nevada; Mono County, California. It took effect at Feb 21, 2023, 1:00 PM PST. It was in force for 8 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 19, 2023, 2:10 PM PST (22:10 UTC)
- In effect from
- Feb 21, 2023, 1:00 PM PST
- Expired
- Feb 21, 2023, 8:41 PM PST
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 1:00 PM PST | NON-TSTM WND GST 66 | June Mountain Ski Base, CA | MESONET STATION 614SE SCE NORTHSHORE DR. |
| Feb 21, 1:25 PM PST | NON-TSTM WND GST 63 | 6 Nne Leavitt Meadows, CA | MESONET STATION XMPC1 MEAN PEAK. |
| Feb 21, 1:27 PM PST | NON-TSTM WND GST 83 | 4 Ssw Walker, CA | MESONET STATION XMLC1 MILL CANYON. |
| Feb 21, 1:30 PM PST | NON-TSTM WND GST 46 | 3 Ne Leavitt Meadows, CA | AWOS STATION KBAN BRIDGEPORT(MCMWT. |
| Feb 21, 1:31 PM PST | NON-TSTM WND GST 53 | Sweetwater Summit, NV | MESONET STATION SWWNV SWEETWATER SUMMIT (NV DOT). |
| Feb 21, 1:31 PM PST | NON-TSTM WND GST 58 | 4 Wsw Dayton, NV | MESONET STATION NEMNV 4.6 S GOLD HILL (NV DOT). |
| Feb 21, 1:57 PM PST | NON-TSTM WND GST 55 | 3 Nw Smith Valley, NV | MESONET STATION AV921 SMITH. |
| Feb 21, 2:00 PM PST | NON-TSTM WND GST 54 | 5 N Smith, NV | MESONET STATION DW8690 WELLINGTON. |
| Feb 21, 2:00 PM PST | NON-TSTM WND GST 80 | 4 Nne Twin Lakes, CA | MESONET STATION 565SE SCE-3577. |
| Feb 21, 2:12 PM PST | NON-TSTM WND GST 63 | 6 Nw Hawthorne, NV | MESONET STATION WLKNV 6.1 NW HAWTHORNE (NV DOT). |
| Feb 21, 2:15 PM PST | NON-TSTM WND GST 61 | 4 W Crowley Lake, CA | AWOS STATION KMMH MAMMOTH JUNE LAK. |
| Feb 21, 2:15 PM PST | NON-TSTM WND GST 97 | Conway Summit, CA | MESONET STATION DDSUM SUMMIT. |
| Feb 21, 2:20 PM PST | NON-TSTM WND GST 72 | 5 W Crowley Lake, CA | MESONET STATION UCSH 5.1 W CROWLEY LAKE (DRI). |
| Feb 21, 2:50 PM PST | NON-TSTM WND GST 66 | 11 Se Smith Valley, NV | MESONET STATION NV059 PINE GROVE MOUNTAIN. |
| Feb 21, 3:00 PM PST | NON-TSTM WND GST 52 | 2 Sw Mammoth Lakes, CA | MESONET STATION DW5868 MAMMOTH LAKES. |
| Feb 21, 3:09 PM PST | NON-TSTM WND GST 61 | 5 Ene Yerington, NV | MESONET STATION EW0588 YERINGTON. |
| Feb 21, 3:23 PM PST | NON-TSTM WND GST 58 | 4 S Conway Summit, CA | MESONET STATION UNDC1 LUNDY. |
| Feb 21, 3:50 PM PST | NON-TSTM WND GST 59 | 1 S Bodie, CA | MESONET STATION SE749 SCE BODIE STATE PARK. |
| Feb 21, 5:45 PM PST | NON-TSTM WND GST 118 | 1 S Mammoth Mountain Sk, CA | MESONET STATION MTH01 0.9 S MAMMOTH MOUNTAIN (MAMMOTH). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WWUS75 KREV 192210 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 210 PM PST Sun Feb 19 2023 CAZ073-NVZ001-202330- /O.UPG.KREV.HW.A.0001.230221T2100Z-230222T0600Z/ /O.NEW.KREV.HW.W.0001.230221T2100Z-230222T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 210 PM PST Sun Feb 19 2023 ...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM PST TUESDAY... * CHANGES...The High Wind Watch has been upgraded to a High Wind Warning. * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Mono County and Mineral and Southern Lyon Counties. * WHEN...From 1 PM to 10 PM PST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected between 1 PM and 4 PM PST. Blowing dust may lead to areas of low visibility, especially along Highway 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-NVZ005-202330- /O.NEW.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 210 PM PST Sun Feb 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility, especially along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-004-202330- /O.NEW.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/ Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 210 PM PST Sun Feb 19 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Greater Reno-Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility, especially along Interstate 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
4 follow-up statements
482 WWUS75 KREV 201212 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 412 AM PST Mon Feb 20 2023 CAZ073-NVZ001-211215- /O.CON.KREV.HW.W.0001.230221T2100Z-230222T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 412 AM PST Mon Feb 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM PST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Mono County and Mineral and Southern Lyon Counties. * WHEN...From 1 PM to 10 PM PST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along US-95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-NVZ005-211215- /O.CON.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 412 AM PST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM PST TUESDAY... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. Wind prone locations along US-395 may see gusts up to 65 mph. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-004-211215- /O.CON.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/ Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 412 AM PST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST TUESDAY... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. Wind prone locations along US-395 may see gusts up to 65 mph. * WHERE...Greater Reno-Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along Interstate 80, Highway 50, and US-95, primarily east of the Reno and Carson City area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
186 WWUS75 KREV 211142 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 342 AM PST Tue Feb 21 2023 CAZ073-NVZ001-220600- /O.CON.KREV.HW.W.0001.230221T2100Z-230222T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 342 AM PST Tue Feb 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Mono County and Mineral and Southern Lyon Counties. * WHEN...From 1 PM to 10 PM PST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along US-95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-071-NVZ005-220000- /O.CON.KREV.WI.Y.0005.230221T1500Z-230222T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 342 AM PST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. Wind prone locations along US-395 may see gusts up to 65 mph. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 7 AM to 4 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-004-220300- /O.CON.KREV.WI.Y.0005.230221T1800Z-230222T0300Z/ Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 342 AM PST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. Wind prone locations along US-395 may see gusts up to 65 mph. * WHERE...Greater Reno-Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 10 AM to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along Interstate 80, Highway 50, and US-95, primarily east of the Reno and Carson City area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
058 WWUS75 KREV 220017 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 417 PM PST Tue Feb 21 2023 CAZ070-071-NVZ005-220130- /O.EXP.KREV.WI.Y.0005.000000T0000Z-230222T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 417 PM PST Tue Feb 21 2023 ...WIND ADVISORY HAS EXPIRED... Winds have decreased below advisory criteria and the Wind Advisory will be allowed to expire. $$ CAZ073-NVZ001-220300- /O.CON.KREV.HW.W.0001.000000T0000Z-230222T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 417 PM PST Tue Feb 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Mono County and Mineral and Southern Lyon Counties. * WHEN...Until 10 PM PST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along US-95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-004-220300- /O.CON.KREV.WI.Y.0005.000000T0000Z-230222T0300Z/ Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 417 PM PST Tue Feb 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph expected. Wind prone locations along US-395 may see gusts up to 65 mph. * WHERE...Greater Reno-Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dust may lead to areas of low visibility along Interstate 80, Highway 50, and US-95, primarily east of the Reno and Carson City area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
886 WWUS75 KREV 220441 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 841 PM PST Tue Feb 21 2023 CAZ073-NVZ001-220545- /O.CAN.KREV.HW.W.0001.000000T0000Z-230222T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, and Schurz 841 PM PST Tue Feb 21 2023 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below High Wind Warning criteria and the High Wind Warning has been cancelled. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Feb 19, 1:33 AM PST, 12 hours 37 minutes earlier.
Area forecast discussion, Feb 19, 1:33 AM PST, 12 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
133 AM PST Sun Feb 19 2023
.SYNOPSIS...
Dry and mild conditions will prevail this holiday weekend, with
the warmest temperatures expected Monday. A cold front on Tuesday
will bring strong winds to the region, with periods of snow
showers Tuesday through Thursday night. It will be downright cold
Wednesday-Friday. Additional storms are possible going into the
following week.
&&
.DISCUSSION...
What's new: Confidence is increasing in strong winds Tuesday
followed by well below normal temperatures Wed-Fri. Two periods of
snow are becoming more clear cut: first along the cold front Tuesday-
Tuesday night and a secondary period of scattered snow showers Wed-
Thurs.
THE REST OF THE HOLIDAY WEEKEND:
Dry conditions with near normal temperatures will continue today,
however with inversions in place sheltered valleys will remain on
the cool side. This is especially true for valleys in Mono County
where cold air is entrenched and the inversions are strongest.
For example, yesterday's sensors near Lake Crowley only saw high
temps of 18 degrees, with the Mono Basin remaining in the mid-20s.
Nearby RAWS sites roughly 1000 feet higher in elevation, Dexter
and Crestview, were in the low to mid-50s! Shallow patchy fog was
observed around Mono Lake and KTRK yesterday morning, and would
expect similar conditions this morning. Mixing will begin to
improve Monday with high temps rising to 5-10 degrees above
normal. Get out and enjoy it if you can!
CHA-CHA-CHA-CHANGES:
* Winds: Upper flow begins to increase late Monday, and further
amplifies Tuesday with 700 mb winds reaching 50-65 mph. Also,
surface thermal/pressure gradients strengthen as a strong cold
front shifts through the region. Probabilistic guidance
continues to show an increasing trend in wind speeds. Wind gusts
are likely (70% chance) to exceed 50 mph, with similar chances
to exceed 60 mph along US-395 through the Eastern Sierra (Mono
Co) in addition to Mineral and Southern Lyon County. Anticipate
100+ mph gusts across the Sierra crest. Winds of this magnitude
will bring difficulties for both air and ground travel, along
with choppy lakes and potential impacts for backcountry/ski
recreation. Areas of blowing dust are also on the table,
especially across the west central Nevada Basin and Range, which
could affect I-80, US-95, and Highway 50.
* Snow: This is not a particularly moisture-rich storm as it dives
down from the north-northwest with limited Pacific residence
time. However, frontal dynamics could produce an enhanced period
of snowfall rates Tuesday/Tuesday night. A rumble of thunder is
not out of the question either, and EFI signals are increased
for CAPE values. Additional periods of snow/pellet showers look
to continue through Thursday night as a secondary wave of energy
carves into the main trough. The best bet for snow accumulation
into western Nevada is with the front Tuesday and Tuesday night.
Blended guidance indicates a 60% chance for up to 1", with a 25%
chance for a couple inches. The Sierra will see decent chances
for snow throughout the event, but as the low digs south, the
western slopes will be favored Wed-Thurs. Per meteograms and NBM
probabilistic guidance, overall totals on the crest could reach
12-18 inches, with 2-8 inches into the Tahoe Basin and
communities along US-395 in the eastern Sierra over the 3-day
period. We know these aren't massive totals by Sierra standards,
but be prepared for winter travel and delays. The snow
character would be dry and powdery given the cold nature of the
storm.
* Cold: Get ready for another shock to the system. High
temperatures Wednesday-Friday next week will struggle to get out
of the 30s in even the warmest valleys, and winds will make it
feel colder. Lows will be somewhat moderated by clouds, but with
this cold of an airmass, they will still dip into the teens and
single digits, with below zero in those colder mountain valley
locations. Overnight wind chills will be downright dangerous at
times in exposed areas of the high Sierra Wednesday-Friday
nights, plunging as low as -30 degrees.
WHAT'S NEXT?:
The low digs down into SoCal by late in the week, with a positively
tilted ridge edging into NorCal/Northern NV going into next weekend.
This will help gradually warm temperatures, but they will remain
below normal due to inversions and northeasterly flow. Meteograms
have overall drier conditions for the weekend, with 80% of
ensemble members leaning in that direction. Interesting trends
starting around Feb 28. GEFS/GEPS/EPS guidance suggest the ridge
retrograding far enough west for a cold low to set-up off the
mouth of the Columbia River, with moisture rotating straight into
northern CA/NV. This is more of a classic winter storm set-up for
this region. Obviously, not a slam dunk yet, but it does have
support from ~85% of the meteograms as well. This tilts the region
into a favorable position for continued below normal temps and
above normal precipitation chances are we close out February and
enter into March. -Dawn
&&
.AVIATION...
* Widespread VFR conditions today with a 25% chance for shallow
patchy fog over Mono Lake and at KTRK this morning. There will be
an uptick is FL100 winds out of the north today, especially for
areas near and north of Highway 50. Speeds will be sustained 20-30
kts, but not much will translate to the surface with a light
easterly gradient continuing.
* Westerly winds will increase aloft late Monday into Tuesday with
strong winds anticipated for all terminal sites Tuesday as a
cold front shifts through the region. This will lead to
turbulence, mountain wave activity, and wind shear. A burst of
snow is anticipated along the cold front Tuesday and Tuesday
night, with additional periods of snow showers and mountain
obscuration through late Thursday. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Watch from Tuesday afternoon through Tuesday evening
NVZ001.
CA...High Wind Watch from Tuesday afternoon through Tuesday evening
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:09 PM PST | Winter Weather Advisory | REV | Douglas, Washoe | 56 hr |
| Feb 19, 2:10 PM PST | Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 53 hr |
Nearby
High Wind Warnings in Nevada, 2023High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.